Tornadoes · United States · Texas · 2023

EF0 tornado, Kosse to Old Union, Texas, April 2, 2023

From Kosse to Old Union, this EF0 tornado ran 0.4 miles across Limestone County on April 2, 2023, touching down at 5:36 PM CDT and reaching 33 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 2, 2023
Touchdown
5:36 PM CDT (22:36 UTC)
Lifted
5:38 PM CDT (22:38 UTC)
On the ground
2 minutes
Path length
0.4 miles (0.6 km)
Path width
33 yards (30 m)
Deaths
0
Injuries
0
County
Limestone County
Touchdown point
31.346, -96.618
Lift-off point
31.346, -96.612
Record number
2304021636-01

What the Weather Service recorded

Widespread thunderstorms developed during the afternoon of Sunday April 2 in the vicinity of a dryline and a warm front, both of which were draped across the area. Many of these storms became severe, and a few storms in Central Texas produced large hail up to 3 inches. Another storm moving through Falls and Limestone County produced 4 brief tornadoes. Additional storms developed the afternoon of Monday April 3 along the dryline, which had surged east to near the I-35 corridor. Fewer storms occurred on Monday, but some still became severe.

A rope tornado was reported in this approximate location. Tree damage was reported on State Highway 14 north of Kosse. The exact location is unknown but is close to the plotted track. This tornado was the second of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.

A brief tornado was reported crossing FM 1246 between Thornton and Oletha. The exact location is unknown but is close to the plotted track. This tornado was the third of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.

A brief tornado was verified through storm spotters and via public video. Some tree limbs were broken. The exact location is unknown but is close to the plotted track. This tornado was the fourth of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

34 minutes of warning. NWS FWD issued a tornado warning for this county at 22:02 UTC, 34 minutes before the tornado touched down, in force until 22:45 UTC.

The county was under a tornado watch, issued at 19:45 UTC and running to 02:32 UTC.

Issued (UTC)ExpiredProductOffice
19:45 UTC02:32 UTCTornado WatchFWD
21:42 UTC22:45 UTCSevere Thunderstorm WarningFWD
22:02 UTC22:45 UTCTornado WarningFWD
22:43 UTC23:30 UTCTornado WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 2, 2:04 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 2, 2:04 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
204 PM CDT Sun Apr 2 2023

...New Long Term...

.SHORT TERM... /Issued 119 PM CDT Sun Apr 2 2023/
/Today through Monday night/

Thunderstorms are expected to erupt across the area within the
next few hours in what could be a notable severe weather outbreak
producing large hail, damaging winds, and possibly a few
tornadoes. There are several areas where storms will likely
initiate, and the radar may look pretty messy by late afternoon.

Visible satellite and a recent sounding from TAMU show a cap is
still in place across much of the region, but values aren't that
strong. The surface set-up includes a dryline currently extending
from about Childress to Sweetwater to Big Lake. Ahead of the
dryline, a warm front, marked by 60 dewpoints for this purpose,
extends from near Childress to Graham to southern Dallas County
to Athens. Both of these features will be focus areas for
convective development over the next few hours. Aloft, a shortwave
is now moving into the Texas Panhandle, spreading lift across
northwest Texas and western Oklahoma. Storms will likely develop
across our northwest near the dryline, near/along the warm front,
and/or in the warm sector in the next 1-3 hours as this lift
spreads across our area. Severe weather parameters marked by
little inhibition (weak capping), steep lapse rates, good shear
values, and some decent turning of the low level winds will
support an all-hazards threat with any strong or severe storms.
The mode of the storms will be a combination of isolated and
scattered supercells and clustered storms. Flash flooding is not
a large threat, but if multiple storms move over an area, isolated
areas of flooding may occur.

Once storms develop they will have an overall east or northeast
motion with them; however, right moving supercells may move
southeast. By midnight, the storms are expected to move into East
Texas and out of our coverage area. The dryline will remain
stalled across the region, likely near or just west of the I-35
corridor. This will result in overnight conditions ranging from
warm and muggy across our eastern counties, to a little cooler and
drier in our western counties. Monday morning temperatures will
range from the lower 50s to the upper 60s.

Monday will be a very warm day with well above temperatures
reaching the lower 90s across the western half of the region. The
dryline may advance a little east to near or just east of the
I-35 corridor. Elevated to near critical fire weather conditions
will exist west of I-35 and especially west of Highway 281 where
low RHs, breezy southwest winds and hot temperatures will align.

In the late Monday afternoon hours, a storm or two may develop
along the dryline and move northeast off the boundary. Forecast
soundings indicate large CAPE along parts of the dryline due to
the hot temperatures, decent lapse rates in the mid levels, and
decent deep layer shear values approaching 45 kts. Southwest flow
aloft will prevail, but a larger scale forcing mechanism may be
the missing component that prevents storms from developing.
However, convergence along the dryline and hot temperatures *may*
be enough to force convective initiation. If storms are able to
form, large hail and damaging winds will be the main threats. The
development is conditional though, and we will continue to refine
this potential over the next 24 hours. For now, maintained a 20
PoP along and east of the dryline late Monday afternoon and
evening.

JLDunn

&&

.LONG TERM... /NEW/
/Tuesday and Beyond/

The unsettled weather pattern is expected to continue through the
long-term period. A deep upper-level trough will be shifting out
of the Great Basin region into the Four Corners region Monday
night. Unseasonably warm conditions will continue into Tuesday
with southwesterly flow aloft advecting 18-22 degreeC 850mb
temperatures into North and Central Texas. Efficient mixing during
peak daytime heating will promote afternoon highs in the mid 80s
to low 90s (15 to 20 degrees above-average for this time of year).
A tightening pressure gradient in response to a deepening surface
low traversing the Central Plains will lead to breezy south-
southwest winds of 15-25 mph gusting over 35 mph at times on
Tuesday. These wind speeds will be approaching Wind Advisory
criteria, and an issuance may need to be considered in future
forecast packages. A dryline is expected to extend southward into
western North Texas by midday Tuesday. Warm, breezy, dry
conditions behind the dryline will promote elevated to critical
fire weather conditions as the dryline mixes eastward toward the
I-35 corridor Tuesday afternoon. There are some uncertainties in
the extent of the overall fire weather threat due to questions
regarding the location of the dryline and wetting rainfall over
the next 48 hours. However, dry, breezy conditions will be
efficient in drying/curing at least 1-hour fuels and will promote
an environment supportive of initial wildfire attacks and spread.

Increasing southerly flow ahead of the dryline will transport Gulf
moisture northward, with dewpoints in the mid 60s expected across
the warm sector Tuesday afternoon. Increasing synoptic-scale
ascent as the upper-level trough enters the Southern Plains looks
to support thunderstorm development late Tuesday afternoon into
Tuesday night as the dryline pushes eastward and a cold front
associated with the aforementioned surface low digs southward into
North Texas. Sufficient wind shear and instability will promote
the potential for strong to severe thunderstorms capable of all
modes of severe weather, primarily along and east of the I-35
corridor.

Showers and thunderstorms look to exit to the south Wednesday
morning as the cold front pushes through our area. A drier, cooler
airmass will usher into the region behind the front leading to a
pleasant, cooler day Wednesday with highs in the upper 60s and low
70s. Current GFS/ECMWF guidance continues to suggest the frontal
boundary will stall near the Texas Gulf Coast by midday Wednesday.
Persistent northeasterly surface winds and modest cold-air
advection will keep afternoon highs in the 60s through the end of
the work week. A deepening upper-level low near Baja California
will keep southwesterly flow aloft across the region through the
end of the week. Subtle shortwaves in the southwesterly flow aloft
as well as increasing isentropic ascent/moisture return atop of
the cool near-surface layer will lead to increased cloudiness and
greater chances for showers and thunderstorms Thursday through the
weekend. The best chances for showers and thunderstorms look to
occur generally south of the I-20 corridor where the greatest
isentropic ascent and deep moisture look to reside. Rainfall
totals could really start adding up through the weekend,
especially across our southeastern zones where there is a 50-70%
chance for 2+ inches of rain and a 30-40% chance for 3+ inches of
rain through Sunday.

Langfeld

&&

.AVIATION... /Issued 119 PM CDT Sun Apr 2 2023/
/18Z TAFs/

Concerns: Severe thunderstorms impacting the terminals between
20-02Z.

Thunderstorms are expected to erupt across the region this
afternoon and impact all airports at some point. There may be 2-3
periods of convection that move through any of the airport
terminals through this evening. Otherwise, expect south winds to
prevail at about 15 kts with higher gusts. Within the
thunderstorms, erratic strong winds and hail will be possible.

Quiet weather will prevail in the wake of the thunderstorms and
the dryline will remain near the I-35 corridor through Monday.
Some low level cigs across East Texas may sneak into the eastern
DFW airports Monday morning, but MVFR cigs are more likely at
KACT. Cigs should quickly lift by mid to late morning. The winds
on Monday will have a slight southwest component to them with the
dryline so close.

Isolated thunderstorms are possible late Monday morning near the
dryline, and these storms could be strong to severe with a hail
threat.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    62  91  68  86  55 / 100  20  20  20  50
Waco                64  91  68  86  56 /  50  20  20  10  60
Paris               61  84  66  82  54 / 100  10  20  30  70
Denton              57  89  65  83  49 /  90  20  20  20  40
McKinney            61  87  66  83  52 / 100  20  20  20  50
Dallas              63  90  68  86  56 / 100  20  20  20  50
Terrell             64  87  68  83  55 / 100  20  20  20  70
Corsicana           66  88  70  85  57 /  90  20  20  10  70
Temple              65  92  68  86  55 /  50  20  20  10  60
Mineral Wells       54  92  66  91  49 /  20   5  10  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 2, 2:05 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
205 PM CDT Sun Apr 2 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
205 PM CDT Sun Apr 2 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms across the entire region this
afternoon through this evening. Severe thunderstorms are expected
with a risk for large hail, damaging winds, and possibly a few
tornadoes. An outbreak of severe weather is possible this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated thunderstorm or two could develop along the dryline late
Monday afternoon into Monday evening and contain large hail and
damaging wind gusts. Greater coverage of thunderstorms is expected
Tuesday afternoon into Tuesday night, primarily along and east of the
I-35 corridor. All modes of severe weather will be possible.

Elevated to near critical fire weather conditions are expected
Monday, Tuesday, and Wednesday, mainly west of I-35.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed across the region today. Please use
all available reporting methods to send information to our office.

In the hours before

Local storm report, Apr 2, 4:13 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             4 SSW RICHLAND HILLS    32.76N 97.25W
04/02/2023  E1.25 INCH       TARRANT            TX   PUBLIC

            DELAYED REPORT: SOCIAL MEDIA REPORT OF
            HALF-DOLLAR SIZE HAIL IN THE WHITE LAKE
            HILLS NEIGHBORHOOD.

&&

JH
Local storm report, Apr 2, 4:16 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             1 SW ADDISON            32.95N 96.85W
04/02/2023  U1.00 INCH       DALLAS             TX   PUBLIC

            QUARTER-SIZE HAIL IN ADDISON.

&&
Local storm report, Apr 2, 4:20 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
420 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 NNE ALEDO             32.74N 97.57W
04/02/2023  E1.00 INCH       PARKER             TX   PUBLIC

            DELAYED REPORT - QUARTER SIZE HAIL IN FAR
            WEST FORT WORTH.

&&

JH
Local storm report, Apr 2, 4:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             4 NNE RICHARDSON        33.02N 96.69W
04/02/2023  E1.00 INCH       COLLIN             TX   PUBLIC

            DELAYED REPORT: QUARTER SIZE HAIL REPORTED
            IN PLANO.

&&

JH
Local storm report, Apr 2, 4:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             2 S EASTLAND            32.37N 98.83W
04/02/2023  U1.00 INCH       EASTLAND           TX   PUBLIC

            1 INCH HAIL REPORTED IN EASTLAND.

&&
Local storm report, Apr 2, 5:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 PM CDT SUN APR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             8 ENE GORMAN            32.27N 98.55W
04/02/2023  E1.50 INCH       EASTLAND           TX   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL IN DESDEMONA.

&&

JH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

10.6 hours before the tornado, 177 km from the path. April 2, 2023.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92104, lifted condensation level 2389 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-04-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 269 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92104 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

1.4 hours after it, 177 km from the path. April 3, 2023.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1399 joules per kilogram, CIN -65, lifted condensation level 1038 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 31 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-65 J/kg
Surface CAPE
2105 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Mexia Limestone (LXY), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:55 UTC75.667.5160° 14 kt201009.1VCTS
21:15 UTC7568.5160° 11 kt231008.5-VCTSRA
21:35 UTC76.869160° 17 kt251007.8
21:55 UTC78.869170° 17 kt241007.5
22:15 UTC78.369170° 15 kt281007.5
22:35 UTC7869170° 17 kt261007.1
22:55 UTC76.868.5170° 20 kt261007.5
23:15 UTC74.566.7180° 11 kt191007.8
23:35 UTC73.264.40° 0 kt1007.8
23:55 UTC73.465.7160° 5 kt1007.5
00:15 UTC72.765.7240° 8 kt181007.8
00:35 UTC74.866.4190° 9 kt181006.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Hood radar (KGRK), 101 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 2, 2023

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 25:15 PM CDTUnratedFalls, TX0.925
April 25:43 PM CDTUnratedLimestone, TX1.233
April 26:00 PM CDTEF0Limestone, TX0.733

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.